What causes skin necrosis in warfarin and superwarfarin toxicity?

Updated: Jan 19, 2018
  • Author: Kent R Olson, MD, FACEP; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Skin necrosis, usually observed between the third and eighth days of therapy, is a relatively uncommon, adverse reaction to warfarin. When skin necrosis occurs, it can be extremely severe and disfiguring and may require treatment through debridement or amputation of the affected tissue, limb, breast, or penis.

It occurs more frequently in women and in patients with preexisting protein C deficiency and is found, less commonly, in men and in patients with protein S deficiency. Patients initially become hypercoagulable because warfarin depresses levels of the anticoagulant proteins C and S more quickly than it does coagulant proteins II, VII, IX, and X.

Extensive thrombosis of the venules and capillaries occurs within the subcutaneous fat. Women note an intense, painful burning in areas such as the thigh, buttocks, waist, and/or breast several days after beginning warfarin; skin necrosis and permanent scarring may follow.

Immediate withdrawal of warfarin therapy is indicated. Heparin can be substituted safely for warfarin; however, treatment of patients who require long-term anticoagulant therapy remains problematic.

Restarting warfarin therapy at a low dose (eg, 2 mg) while continuing heparin treatment for 2-3 days may be reasonable. The dosage of warfarin can be increased gradually over several weeks.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!